Headache After Botox: What You Should Know

Table of Contents
View All
Table of Contents

While Botox (onabotulinumtoxin A) is considered a safe and effective drug when injected properly, side effects may still occur. One usually mild and short-lived side effect is headache. This side effect is primarily experienced after Botox is injected into the facial muscles for wrinkle reduction or migraine prevention.

Botox is well-known for its cosmetic use in smoothing out facial wrinkles in order to achieve a more youthful appearance. It is also used therapeutically to prevent chronic migraine and to provide relief from health conditions, including blepharospasm (eyelid twitching), spasticity (abnormal muscle tightness), and overactive bladder.

Botox contains very tiny amounts of a toxin derived from the Clostridium botulinum bacterium. This botulinum toxin works by impairing nerve functioning. Since your nerves are responsible for sending signals to your muscles, when Botox is injected, the targeted muscle relaxes and becomes paralyzed.

This article will discuss headache as a side effect of Botox, including how it can be eased, and when you can expect it to resolve. Other potential side effects of Botox will also be briefly reviewed.

Man receiving Botox injection

Rick Gomez / Getty Images

Side Effects

The side effects of Botox vary depending on which area of the body (e.g., forehead or bladder muscle) the drug is being injected into.

As an example, for chronic migraine prevention, Botox injections are divided across seven specific head and neck muscles. Neck pain and headache are the most commonly reported side effects for this indication.

Other side effects of Botox include:

  • Dry mouth
  • Discomfort/pain, swelling, redness, bleeding at the injection site
  • Generalized feeling of not being well, nausea, and flu-like symptoms 
  • Tiredness
  • Vision disturbances (e.g., double vision, blurry vision, or diminished vision)
  • Eyelid or eyebrow drooping
  • Eyelid swelling
  • Dry eyes
  • Upper respiratory tract infection
  • Urinary problems (e.g., discomfort, pain, or burning when urinating, being unable to empty your bladder, or urinary tract infection, or UTI)
  • Allergic reaction (e.g., symptoms may include itching, hives, wheezing, dizziness, or feeling faint)

Botox has a boxed warning, the most serious warning from the Food and Drug Administration (FDA). A potentially life-threatening side effect is if the toxin spreads away from the site where the drug is injected.

Botulism Poisoning

Symptoms of botulinum toxin spread require immediate medical attention and may include:

  • Problems breathing and/or swallowing
  • Muscle weakness all over your body
  • Double vision, blurry vision, and drooping eyelids 
  • Hoarseness or loss of voice
  • Difficulty with saying words clearly
  • Loss of control of your bladder

Headache After Botox

A headache may develop after undergoing Botox injections for a couple of different reasons. One is that when injected with Botox, the targeted muscle first spasms before eventually relaxing and becoming paralyzed. This muscle spasm may trigger a headache.

A headache may also develop if a blood vessel is injured during the Botox injection and a hematoma (pool of blood) forms. This may cause a headache along with a tender, bruised lump to form on the skin.

The needle accidentally striking the skull bone or stress/anxiety over undergoing Botox injections may also contribute to headache manifestation.

The good news is that headaches related to Botox injections appear to be mild and resolve in one to three days after treatment.

There are very rare reports of Botox-related headaches being severe and/or persisting for weeks. In these unusual cases, experts suspect the headache may have resulted from either a faulty technique or from a "bad" batch of Botox—one that contains some sort of impurity.

Treatment

Botox-related headaches can usually be eased with an over-the-counter (OTC) pain medication like Tylenol (acetaminophen) or a nonsteroidal anti-inflammatory drug (NSAID) like Motrin or Advil (ibuprofen).

These are the same medications used to treat tension-type headaches—a dull, pressure-like pain felt around the whole head.

Since Tylenol and NSAIDs are not appropriate drugs for certain people, be sure to talk with your healthcare provider before taking them. As an example, NSAIDs should be avoided in people with certain underlying health problems like heart disease, kidney failure, or a history of stomach bleeding.

Keep in mind that some Botox providers may prefer their patients avoid NSAIDs altogether. This is because NSAIDs can thin the blood and may cause or further aggravate any bruising or blood vessel injury.

Call Your Botox Provider

If your headache is severe or persists despite treatment, please call the healthcare provider who administered your Botox treatment.

Lastly, if you consistently develop a headache after your injections, talk with your Botox provider. They may be able to inject a lower dose of Botox or change the injection site at your next visit to help prevent a headache.

Summary

Botox is a versatile drug that is used to reduce facial wrinkles and creases, prevent chronic migraine headaches, and treat overactive muscles, among other conditions. Headache is a possible side effect that may occur with head, neck, or facial Botox injections.

Fortunately, this side effect is mild and can be soothed with over-the-counter pain medication. Reach out to your healthcare provider if you continue to be uncomfortable.

A Word From Verywell

With its multifaceted uses and robust safety profile, Botox is certainly an extraordinary drug. Nevertheless, if you are considering Botox injections, be sure to seek out a healthcare provider who has training and ample experience administering them.

Also, be mindful that undergoing Botox often requires a commitment on your part. This is because the effect of Botox is temporary, lasting around three months. It's likely you will need repeated injections in order to maintain any desired cosmetic or therapeutic outcome.

Frequently Asked Questions

  • Can headaches get worse after Botox?

    No. Headaches should not get worse after Botox. However, some patients do experience a mild, short-lived headache within 24 hours or so after getting Botox injections.

    Of note, for those undergoing Botox injections for chronic migraine, it can take a couple of days (sometimes up to two weeks) to notice any reduction in headache frequency and severity.

  • How long after Botox can you receive headaches?

    You may experience a headache after Botox, usually on the day of or the day after the injections.

Was this page helpful?
8 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Food and Drug Administration. Botox (onabotulinumtoxinA).

  2. Satriyasa BK. Botulinum toxin (Botox) A for reducing the appearance of facial wrinkles: a literature review of clinical use and pharmacological aspectClin Cosmet Investig Dermatol. 2019;12:223–228. doi:10.2147/CCID.S202919

  3. Witmanowski H, Blockowiak K. The whole truth about botulinum toxin - a review. Postepy Dermatol Alergol. 2020;37(6):853–861. doi:10.5114/ada.2019.82795 

  4. Levy LL, Emer JJ. Complications of minimally invasive cosmetic procedures: prevention and managementJ Cutan Aesthet Surg. 2012;5(2):121-132. doi:10.4103/0974-2077.99451

  5. Alam M, Arndt KA, Dover JS. Severe, intractable headache after injection with botulinum a exotoxin: report of 5 cases. J Am Acad Dermatol. 2002 Jan;46(1):62-5. doi:10.1067/mjd.2001.118342

  6. Small R. Botulinum toxin injection for facial wrinkles. Am Fam Physician. 2014;90(3):168-175.

  7. Rizzoli P, Mullally W. HeadacheAm J Med. 2018;131(1):17-24. doi:10.1016/j.amjmed.2017.09.005

  8. American Migraine Foundation. Frequently asked questions about onaboutlinumtoxin A (Botox) for migraine.